Skip to main content

Precedence-Constrained Covering Problems with Multiplicity Constraints

  • Conference paper
  • First Online:
Approximation and Online Algorithms (WAOA 2021)


We study the approximability of covering problems when the set of items chosen to satisfy the covering constraints must form an ideal of a given partial order. We examine the general case with multiplicity constraints, where item i can be chosen up to \(d_i\) times. For the basic Precedence-Constrained Knapsack problem (PCKP) we answer an open question of McCormick et al. [10] and show the existence of approximation algorithms with strongly-polynomial bounds. PCKP is a special case, with a single covering constraint, of a Precedence-Constrained Covering Integer Program (PCCP). For a general PCCP where the number of covering constraints is \(m \ge 1,\) we show that an algorithm of Pritchard and Chakrabarty [11] for Covering Integer Programs can be extended to yield an f-approximation, where f is the maximum number of variables with nonzero coefficients in a covering constraint. This is nearly-optimal under standard complexity-theoretic assumptions and surprisingly matches the bound achieved for the problem without precedence constraints.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
USD 49.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 64.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others


  1. Carnes, T., Shmoys, D.: Primal-dual schema for capacitated covering problems. In: Lodi, A., Panconesi, A., Rinaldi, G. (eds.) IPCO 2008. LNCS, vol. 5035, pp. 288–302. Springer, Heidelberg (2008).

    Chapter  Google Scholar 

  2. Carr, R.D., Fleischer, L., Leung, V.J., Phillips, C.A.: Strengthening integrality gaps for capacitated network design and covering problems. In: SODA, pp. 106–115 (2000)

    Google Scholar 

  3. Dilworth, R.P.: A decomposition theorem for partially ordered sets. In: Gessel, I., Rota, G.C. (eds.) Classic Papers in Combinatorics, pp. 139–144. Springer, Heidelberg (2009).

    Chapter  Google Scholar 

  4. Dinur, I., Guruswami, V., Khot, S., Regev, O.: A new multilayered PCP and the hardness of hypergraph vertex cover. SIAM J. Comput. 34(5), 1129–1146 (2005).

    Article  MathSciNet  MATH  Google Scholar 

  5. Espinoza, D., Goycoolea, M., Moreno, E.: The precedence constrained knapsack problem: Separating maximally violated inequalities. Disc. Appl. Math. 194, 65–80 (2015).

    Article  MathSciNet  MATH  Google Scholar 

  6. Kellerer, H., Pferschy, U., Pisinger, D.: Knapsack problems. In: Du, D.Z., Pardalos, P.M. (eds.) Handbook of Combinatorial Optimization, pp. 299–428. Springer, Heidelberg (2004)

    Google Scholar 

  7. Khot, S., Regev, O.: Vertex cover might be hard to approximate to within 2-epsilon. J. Comput. Syst. Sci. 74(3), 335–349 (2008).

    Article  MATH  Google Scholar 

  8. Kolliopoulos, S.G., Young, N.E.: Approximation algorithms for covering/packing integer programs. J. Comput. Syst. Sci. 71, 495–505 (2005)

    Article  MathSciNet  Google Scholar 

  9. Koufogiannakis, C., Young, N.E.: Greedy \(\Delta \)-approximation algorithm for covering with arbitrary constraints and submodular cost. Algorithmica 66(1), 113–152 (2013).

    Article  MathSciNet  MATH  Google Scholar 

  10. McCormick, S.T., Peis, B., Verschae, J., Wierz, A.: Primal-dual algorithms for precedence constrained covering problems. Algorithmica 78(3), 771–787 (2017)

    Article  MathSciNet  Google Scholar 

  11. Pritchard, D., Chakrabarty, D.: Approximability of sparse integer programs. Algorithmica 61(1), 75–93 (2011)

    Article  MathSciNet  Google Scholar 

  12. Trevisan, L.: Non-approximability results for optimization problems on bounded degree instances. In: Proceedings of the Thirty-Third Annual ACM Symposium on Theory of Computing, pp. 453–461 (2001)

    Google Scholar 

  13. Woeginger, G.J.: On the approximability of average completion time scheduling under precedence constraints. Disc. Appl. Math. 131(1), 237–252 (2003)

    Article  MathSciNet  Google Scholar 

  14. Wolsey, L.: Facets for a linear inequality in 0–1 variables. Math. Program. 8, 168–175 (1975)

    Article  Google Scholar 

Download references


The authors thank the anonymous reviewers for comments that improved the presentation.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Stavros G. Kolliopoulos .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2021 Springer Nature Switzerland AG

About this paper

Check for updates. Verify currency and authenticity via CrossMark

Cite this paper

Kolliopoulos, S.G., Skarlatos, A. (2021). Precedence-Constrained Covering Problems with Multiplicity Constraints. In: Koenemann, J., Peis, B. (eds) Approximation and Online Algorithms. WAOA 2021. Lecture Notes in Computer Science(), vol 12982. Springer, Cham.

Download citation

  • DOI:

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-030-92701-1

  • Online ISBN: 978-3-030-92702-8

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics